Ask a Texas Heart Institute Doctor
Informed patients make better patients.
Are my father's CHF symptoms reflective of functional MR?
My dad was recently diagnosed with CHF (pulmonary edema). He had an AV node ablation and a biventricular pacemaker implanted. His EF is between 35 and 40. Before the procedure he was told by another cardiologist that he needed mitral valve surgery and bypass surgery (mitral valve was repaired 5 years ago). The surgeon did not agree (or felt it was too risky, not sure which). However, since he has been home he has improved a lot. Before two weeks ago he could not walk across the room without being short of breath. Now he walks a mile or so every night. Last night I noticed when he was walking he started coughing, and sometimes he will cough just sitting there. Is this related to MR? Is this considered functional MR? Will cardiac resynchronization therapy improve this over the next few months? Or should he really have had surgery? I am at a loss, wondering what is next. Thanks.
submitted by Donnie from Byesville, Ohio on 5/10/2012
by Texas Heart Institute cardiologist, Scott R. Sherron, MD
Decisions regarding timing of mitral valve (MV) surgery are notoriously some of the most difficult in cardiology. Many factors may be in play based on your description of the events so far. Functional MR usually refers to mitral regurgitation that is primarily present during exercise and is related to ischemia (lack of oxygen to part of the heart) in the areas that perfuse the papillary muscles and therefore is unlikely to explain resting symptoms. The improvement in functional class that you describe is certainly encouraging and may make your father a better candidate for surgery although perhaps less in need of it! Resynchronization can cause continued improvement over a three month period but usually has little direct effect on MR. Cough can certainly be a symptom of pulmonary edema secondary to CHF which can be secondary to MR, but the resting symptoms you describe, combined with improved functional class make this less likely. Is he taking any new meds -- especially an ACE inhibitor? Overall, this is the kind of issue that warrants a careful global evaluation and perhaps even more than one independent opinion. Hope this is helpful.
See also on this site:
Has your question or a similar one already been answered?Search
all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated May 2012